Know the hazards of food-drug interactions

Know the hazards of food-drug interactions

17 views

Most of us appreciate food for the pleasure of smell and taste, but the food you put in your body, and feed your children, affects far beyond the taste buds. Compounds packed in foods give you energy and provide nutrients to maintain your overall health. However, these compounds also have the potential of interacting with other substances such as medication.

The foods we eat can interfere with the medications we take.

Patients may not recognize that otherwise healthy foods can have severe consequences when mixed with certain drugs.

As medication experts, pharmacists should recognize their responsibility to clearly communicate the risk of possible food-drug interactions for both prescription and OTC medicines.

Here are some of the most dangerous food-drug interactions that pharmacists can help prevent:

Grapefruit Juice

If you’re enjoying a grapefruit in the morning, but also taking medication to lower your cholesterol, maybe consider taking it off your daily menu. This particular fruit can play around with how your body metabolizes certain drugs, meaning more of the drug can end up in your blood stream.

You’ve probably heard the warnings not to drink grapefruit juice with cholesterol medication. However, that isn’t the only combination of food and drugs to avoid. Grapefruit juice can interact with numerous other medications, both prescription and over-the-counter. And many other foods commonly interact with drugs, too.

“Grapefruit juice has the ability to interact with medications in various ways,” says Plogsted.

“Grapefruit is a very important food to understand when taking certain medication,” Dr Walker said.

“People should avoid grapefruit if you’re on antibiotics as well.”

Grapefruit juice can also cause the body to metabolize drugs abnormally, resulting in lower or higher than normal blood levels of the drug. Many medications are affected in this way, including antihistamines, blood pressure drugs, thyroid replacement drugs, birth control, stomach acid-blocking drugs, and cough suppressants. It’s best to avoid or significantly reduce intake of grapefruit juice when taking these medications.

But why is grapefruit juice of concern and not any other citrus juices? According to Plogsted, grapefruit juice contains a class of compounds called furanocoumarins, which act in the body to alter the characteristics of these medications. Orange juice and other citrus juices do not contain these compounds.

Green Leafy Vegetables

Blood-thinning drugs interfere with vitamin K-dependent clotting factors. Eating too much green leafy vegetables, which are high in vitamin K, can decrease the ability of blood-thinners to prevent clotting. But you don’t have to give up greens altogether. Problems arise from significantly and suddenly increasing or decreasing intake, as it can alter the effectiveness of the medicine. So, eat your greens in consistent amounts.

It’s been praised as a super food, but if you’re on blood thinning medication, or drugs that aid the treatment of irregular heartbeats, kale along with other leafy vegetables can interfere in a negative way.

“So, if you are consuming a lot of leafy vegetables that have a heap of the vitamin, it can reduce the effect of Warfarin.

Bananas

With bananas being so high in potassium, they can have an impact when taking blood pressure medication. Too much potassium, which can also be found in oranges and leafy greens, can cause irregular heartbeats and palpitations.

“The idea of not eating bananas at all while taking medications that lowers blood pressure and treating heart failure is not overly accurate,” Dr Walker said.

“If people are eating foods with high levels potassium, they may raise their levels to a high point, but it’s very uncommon.

“Check with your doctor, especially if you do have a kidney problem. But people who think they can’t go near a banana is complete nonsense.”

Milk

Dairy products such as milk, yogurt, and cheese can interfere with certain medications.

These antibiotics may bind to the calcium in milk, forming an insoluble substance in the stomach and upper small intestine that the body is unable to absorb.

If you’re taking antibiotics and certain osteoporosis medication, avoid washing it down with a glass of milk. Calcium can interfere with the effects of some antibiotics, so other products like cheese and yogurt should also be avoided when on certain medication.

“There’s a few antibiotics which milk can block the absorption,” Dr Walker said.

“This is because the calcium in milk binds to the drug in the gut and reduces absorption.”

 

About author

Rava Desk

Rava is an online news portal providing recent news, editorials, opinions and advice on day to day happenings in Pakistan.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Your email address will not be published. Required fields are marked *